Illinois, 2004

Flash Flooding in Illinois, May 13, 2004

May 13, 2004 · NWS LOT · 4 events in 4 counties and zones

Heavy rains fell across parts of northeast Illinois during the evening hours of May 13th. Street flooding was reported in Schaumburg, Alsip, Alpine, Oak Lawn, and Oak Forest.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rains fell across parts of northeast Illinois during the evening hours of May 13th. Street flooding was reported in Schaumburg, Alsip, Alpine, Oak Lawn, and Oak Forest. Homes and businesses were flooded in Alsip where local law enforcement reported nearly 4 inches of rainfall. A total of 3.50 inches of rain was reported in 90 minutes in Midlothian. Flooding was reported on the Bishop Ford Freeway and Illinois Central. Flooding was reported at Route 53 near the Burlington tracks south of Ogden Avenue in Lisle. Flooding was reported on High Point Road between Budd and Fox Roads near Yorkville, in Kendall County. Deep standing water was reported on Route 126, one half mile east of Route 71. In Will county, street flooding was reported in Romeoville, Joliet and Lockport. A creek in Lockport overflowed it's banks covering Couger Road south of Bruce Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 13, 2:00 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 13, 2:00 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT THU MAY 13 2004

.DISCUSSION...

FORECAST CONCERNS THIS AFTERNOON FOCUS ON THUNDERSTORMS THRU FRIDAY
EVENING AS WELL AS SVR AND HEAVY RAIN THREATS TONIGHT. COLD FRONT
EXTENDS FROM CENTRAL WI SOUTH INTO EASTERN IA THIS PM. SHORTWAVE
MOVES NORTH ACROSS MO THIS EVENING AND ACROSS IL OVERNIGHT ALONG AND
AHEAD OF FRONT. EXPECT SHOWER AND THUNDERSTORM ACTIVITY OVER MO TO
GRADUALLY INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS IT
MOVES NORTHEAST ACROSS THE FA TONIGHT. SVR POTENTIAL LIMITED THIS PM
AND EVENING BUT CAN/T BE RULED OUT. SVR THREAT SHIFTS TO HEAVY RAIN
THREAT OVERNIGHT WITH MODELS SUGGESTING UP TO AN INCH OF RAIN MAINLY
ACROSS THE SOUTHERN FA. BEST TIME OF HEAVY RAIN WILL BE AFTER
MIDNIGHT THRU MID MORNING FRI WITH FRONT PUSHING EAST OF FA FRI
AFTERNOON. A FEW LINGERING SHOWERS FRI EVENING OVER THE EASTERN FA
THEN DRY OVER THE WEEKEND. TEMPS BEHIND FRONT MUCH COLDER...ONLY IN
THE 40S AND 50S TODAY AND EXPECT MORNING HIGHS ON FRIDAY AHEAD OF
FRONT THEN STEADY TEMPS FRI AFTERNOON...MAYBE A FEW DEGREES OF
RECOVERY DEPENDING ON AMOUNT OF SUNSHINE BY AFTERNOON. LOWS DROP
INTO THE 40S FOR FRI AND SAT NIGHTS. SATURDAY TO BE DRY AND LOOKS TO
BE RATHER SUNNY AS SFC HIGH MOVES ACROSS THE WESTERN LAKES. SHOWERS
AND THUNDERSTORMS POSSIBLE SUNDAY NIGHT INTO MONDAY AS WARM FRONT
MOVES NORTH ACROSS THE REGION. PLAN TO KEEP SUNDAY NIGHT DRY AND
INTRODUCE CHANCE OF TS MONDAY NORTHWEST FA. MONDAY STILL LOOKING
WARM AS FRONT WELL NORTH OF THE AREA. NEXT COLD FRONT PUSHES THROUGH
MONDAY NIGHT INTO TUESDAY AND WILL MAINTAIN CHANCE OF THUNDERSTORMS
THEN.

&&

.AVIATION...
FOR 18Z TAFS...17Z MSAS ANALSYIS DEPICTING SURFACE COLD FRONT
EXTENDING FROM NORTHEAST WISCONSIN SOUTHWEST INTO EASTERN MISSOURI.
PLENTY OF LOW LEVEL RH LINGERING AHEAD OF THIS BOUNDARY WITH
GENERALLY MVFR CIGS ACROSS AREA TERMINALS THIS AFTERNOON. MOST
CONCENTRATED AREA OF RAIN WITH EMBEDDED -TSRA CURRENTLY WORKING
THROUGH CENTRAL WISCONSIN DOWNSTREAM OF MID LEVEL SHORT WAVE TROUGH
AXIS ACROSS FAR WESTERN WISCONSIN WITH GOOD MID LEVEL CYCLONIC FLOW
INFERRED FROM PROFILERS. THIS SHORT WAVE SHOULD CONTINUE TO LIFT
NORTHEAST EXITING CWA IN 22Z-00Z TIME FRAME. AS THIS WAVE LIFTS
NORTHEAST LOW LEVEL BOUNDARY EXPECTED TO SAG FURTHER SOUTH TO NEAR
KRFD AROUND 03Z THEN ACROSS KMDW/KORD/KDPA IN THE 05Z-08Z TIME
FRAME. ANOTHER SHORT WAVE IS EXPECTED TO LIFT NORTHEAST OUT OF
CENTRAL PLAINS INTO CENTRAL IL TONIGHT SPREADING RAIN BACK INTO CWA
AFTER 06Z. MID LEVEL LAPSE RATES ON ORDER OF 6 DEG C/KM AND ALTHOUGH
THUNDER STILL A POSSIBILITY...DO NOT HAVE HIGH ENOUGH CONFIDENCE
GIVEN MARGINAL INSTABILITY AND RATHER WEAK UPPER FORCING TO INCLUDE
IN TAF.

NDM

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, May 13, 3:30 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT THU MAY 13 2004

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-141100-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
430 PM CDT (430 PM EST) THU MAY 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TONIGHT.
NO LARGE SCALE ORGANIZED SEVERE WEATHER IS EXPECTED. BUT...AN
ISOLATED THUNDERSTORM MAY PRODUCE WIND GUST OF UP 60 MPH AND
HAIL UP TO THE SIZE OF A NICKEL. THE THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL CAUSING MINOR AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING. THERE WILL BE ANOTHER
ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND
THURSDAY AND THURSDAY NIGHT

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-141000-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
MICHIGAN CITY TO NEW BUFFALO-LAKE MICHIGAN-
430 PM CDT THU MAY 13 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS WILL BE LIKELY ACROSS SOUTHERN LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY ACROSS SOUTHERN LAKE
MICHIGAN. ADDITIONALLY...A SMALL CRAFT ADVISORY MAY BE NEEDED
FRIDAY NIGHT FOR THE NEARSHORE WATERS ALONG ILLINOIS AND
INDIANA.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING. THERE WILL BE ANOTHER
ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT AND TUESDAY AND
THURSDAY AND THURSDAY NIGHT

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

WHW

The radar

The Chicago radar (KLOT), 20 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Will

When
May 13, 4:45 PM CST to 7:30 PM CST
Where
Will County, Northeast Portion
Reported by
TRAINED SPOTTER
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Flash Flood, Cook

When
May 13, 4:55 PM CST to 8:00 PM CST
Where
Cook County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Flash Flood, Du Page

When
May 13, 5:00 PM CST to 6:00 PM CST
Where
Du Page County, Lisle
Reported by
TRAINED SPOTTER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Flash Flood, Kendall

When
May 13, 6:00 PM CST to 7:00 PM CST
Where
Kendall County, Central
Reported by
TRAINED SPOTTER
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397634, 5397633, 5397635, 5397636.